Question 12.1

Created on Wed, 05/13/2015 - 00:06
Last updated on Fri, 04/28/2017 - 19:33
Pass rate: 91%
Highest mark: 9.4

Other SAQs in this paper

Other SAQs on this topic

The following is the haematological profile of a 22-year-old previously healthy female admitted to ICU with community acquired pneumonia:

Parameter

Result

Normal Range

INR

1.1

0.8 – 1.2

Prothrombin time

11 seconds

10 – 15

APTT

73 seconds*

35 – 45

APTT after protamine

69 seconds*

35 – 45

APTT with 50% normal plasma

53 seconds*

35 – 45

Fibrinogen

3.4 G/L

2.5 – 5

  • What is the likely explanation for the APTT result? Give the reasons for your response.
  • What further test would you order to confirm the underlying disorder?
  • Give two potential complications of which this patient is at risk
 

[Click here to toggle visibility of the answers]

College Answer

a)

  • Antiphospholipid antibody syndrome

b)

  • Lupus anticoagulant / Antiphopholipid antibody

c)

  • Recurrent DVT / PE
  • Arterial thrombosis
  • Recurrent miscarriage

Discussion

So, the patient is coagulopathic - and the extrinsic pathway is intact, so there must be some problem with the intrinsic pathway or the final common pathway. Protamine admnistration - which would normally reverse heparinisation - fails to improve the situation. So, the doctor seems to have thought about checking for an anticoagulant in the serum (hence the mixing study). When mixed with normal plasma, the APTT of the sample remains high, confirming that something is in there, blocking the normal coagulation cascade.

In a young woman, one's thoughts would turn to lupus. Specifically, antiphospholipid syndrome.One would confirm this diagnosis by ordering a lupus anticoagulant and an antiphospolipid antibodyassays. Certainly, one could spend hours talking about esoterica like the Russel Viper Venom Time, but this question really is not worth enough marks.

This young woman is thus prone to simultaneously clotting and bleeding. She is at risk of DVT, PE, miscarriage, cerebral sinus thrombosis, arterial thrombosis, and so on.

References

Levine, Jerrold S., D. Ware Branch, and Joyce Rauch. "The antiphospholipid syndrome." New England Journal of Medicine 346.10 (2002): 752-763.

Pengo, V., et al. "ISTH SSC 2009 Updated Guidelines for Lupus Anticoagulant."Bulletin No: ST (2011): 01.

Thiagarajan, Perumal, Vittorio Pengo, and Sandor S. Shapiro. "The use of the dilute Russell viper venom time for the diagnosis of lupus anticoagulants." Blood68.4 (1986): 869-874.